Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Morristown, TN

March 18, 20026 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Mar 18, 2002, 1:55 AM EST for 6 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2002, 1:55 AM EST (06:55 UTC)
Expired
Mar 18, 2002, 8:00 AM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
418 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 180655
FFWMRX
VAC105-167-169-191-195-720-181300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 AM EST MON MAR 18 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  LEE COUNTY IN SOUTHWEST VIRGINIA
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 AM EST

* AT 145 AM EST...LAW ENFORCEMENT REPORTED NUMEROUS ROAD CLOSURES    
  AND STREAMS OUT OF THEIR BANKS ACROSS SOUTHWEST VIRGINIA. DOPPLER  
  RADAR INDICATES THAT RAINFALL...LOCALLY HEAVY AT TIMES...WILL     
  CONTINUE FOR THE NEXT SEVERAL HOURS.

AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE 
NEXT SEVERAL HOURS ACROSS SOUTHWEST VIRGINIA. WITH THE GROUND 
ALREADY SATURATED...THIS ADDITIONAL RAINFALL WILL CAUSE FLOODING TO 
CONTINUE ACROSS THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3664 8353 3662 8164 3692 8183 3716 8259

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 9:25 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 17, 9:25 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 PM EST SUN MAR 17 2002

RADAR SHOWS MORE SHOWERS AND THUNDERSTORMS APPROACHING AS EXPECTED.
FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK. ALREADY
ISSUED FOLLOW UP STATEMENT ON FLASH FLOOD WATCH.  WILL ISSUE QUICK
ZONE UPDATE TO LOWER TEMPS IN THE NORTH AS THEY ARE CURRENTLY AT
FORECAST LOWS.  NO OTHER CHANGES PLANNED AT THIS TIME.

.MRX...
NC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

LDW

In the hours before

Local storm report, Mar 17, 11:26 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1126 PM EST SUN MAR 17 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    WISE                      VA   FLASH FLOODS
03/17/02   WISE                           FLASH FLOODING THROUGHOUT
                                          COUNTY WITH NUMEROUS ROADS
                                          CLOSED AND SOME
                                          EVACUATIONS. REPORTED BY
                                          EMA.

1125 PM    LEBANON                   VA   FLASH FLOODS
03/17/02   RUSSELL                        WIDESPREAD FLOODING WITH
                                          SEVERAL ROADS CLOSED AND
                                          SMALL STREAMS OUT OF
                                          BANKS.REPORTED BY LAW
                                          ENFORCEMENT.

GM
Local storm report, Mar 17, 11:38 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1138 PM EST SUN MAR 17 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    GATE CITY                 VA   FLASH FLOODS
03/17/02   SCOTT                          LOTS OF ROAD CLOSURES AND
                                          STREAMS OUT OF BANKS
                                          THROUGHOUT COUNTY. REPORTED
                                          BY LAW ENFORCEMENT.

1135 PM    JONESVILLE                VA   FLASH FLOODS
03/17/02   LEE                            LOTS OF ROAD CLOSURES AND
                                          STREAMS OUT OF BANKS IN
                                          EASTERN PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:48 PM ESTFlash Flood WarningMRXWise5 hr
Mar 17, 9:40 PM ESTFlash Flood WarningMRXLee, Russell, Scott, Washington, Wise4 hr

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.